Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 82, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 1, 2003, 7:33 PM EDT for Meigs County, Roane County, Tennessee. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 7:33 PM EDT (23:33 UTC)
- Expired
- May 1, 2003, 8:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Meigs County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
036
WUUS54 KMRX 012333
SVRMRX
TNC121-145-020030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
731 PM EDT THU MAY 1 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MEIGS COUNTY IN EAST TENNESSEE
ROANE COUNTY IN EAST TENNESSEE
* UNTIL 830 PM EDT
* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 4 MILES SOUTH OF ROCKWOOD TO 5
MILES NORTHWEST OF PEAKLAND...OR FROM 4 MILES SOUTH OF ROCKWOOD TO
9 MILES NORTH OF DECATUR...MOVING SOUTHEAST AT 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FAIRVIEW AROUND 750 PM EDT
7 MILES SOUTHWEST OF KINGSTON AROUND 755 PM EDT
DECATUR AROUND 800 PM EDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
STAY AWAY FROM WINDOWS.
LAT...LON 3577 8450 3547 8484 3548 8488 3551 8485
3555 8486 3555 8479 3569 8477 3569 8472
3573 8470 3576 8474 3581 8473 3593 8464
3591 8437 3567 8462
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:20 PM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, May 1, 3:20 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT THU MAY 1 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 320 PM EDT THU MAY 1 2003 MUCH THE SAME AS YDAY...EXCEPT MORE ACTIVITY ON THE PLATEAU AND A LITTLE LESS IN THE APPS. STRONG LINE IN W TN AT THIS TIME EXPECTED TO MOVE EAST ALL THE WAY THROUGH THE AREA TONIGHT...SO WENT WITH LIKELY POPS. ALSO CARRYING LIKELY TOMORROW BASED ON FRONT APPROACHING AND SHORT WAVE THAT WILL IMPACT THE AREA. GUIDANCE TEMPS NOT BAD AND WENT WITH A BLEND IN MOST CASES. DID GO LOWER AT TRI BASED ON PREVIOUS NIGHTS TEMPERATURES...BUT THE AIRPORT IS NOT NECESSARILY REPRESENTATIVE OF THE SURROUNDING AREA. FRONT WILL USHER IN COOLER AND DRIER AIR FOR SATURDAY...BUT WILL HAVE LINGERING CLOUDS...ESPECIALLY IN THE NORTHEAST...FOR MUCH OF THE DAY. MESOETA BREAKS OUT NEW CONVECTION SAT AFTERNOON IN THE NORTHEAST...BUT DONT BELIEVE IT AT THIS TIME. GFS DOES NOT HAVE THIS FEATURE...AND AM LEANING THAT WAY. EXTENDED DISCUSSION...NEXT ORGANIZED EVENT ARRIVES EARLY NEXT WEEK AS UPPER LEVEL FEATURE AND ASSOCIATED COLD FRONT APPROACH FROM THE WEST. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT BUT DIFFER SOMEWHAT ON THE TIMING OF THIS SYSTEM. APPEARS THIS WILL BE MAINLY A LATE MONDAY/EARLY TUESDAY EVENT. OTHERWISE...THE EXTENDED PERIOD WILL BE CHARACTERIZED BY GENERALLY BENIGN CONDITIONS WITH TEMPS NEAR TO SLIGHTLY BELOW CLIMATOLOGY. CHA 60 82 57 78 / 60 60 40 10 TYS 60 80 56 74 / 70 70 40 10 TRI 54 76 53 70 / 70 70 50 20 OQT 60 80 57 75 / 70 70 40 10 .MRX... NC...NONE. TN...NONE. VA...NONE. SP ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1005 AM EDT THU MAY 1 2003 ONGOING WEAK CONVECTION MAINLY OVER THE CUMBERLAND PLATEAU ASSOCIATED WITH A WEAK VORT MAX MOVING NE THROUGH THAT AREA. EXPECT IT TO INCREASE COVERAGE OF PRECIPITATION OVER OUR NE CWA THIS AFTERNOON AND WILL UPDATE TO FURTHER INCREASE POPS THERE. ALSO STILL EXPECT APPS TO LIGHT UP AGAIN TODAY AS THEY DID YDAY...WITH ACTIVITY THEN MOVING INTO THE VALLEY AS OUTFLOW MOVES AWAY FROM THE MOUNTAINS. THETA-E AXIS APPEARS TO BE TAKING SHAPE UP THE VALLEY. STILL EXPECTING BEST DAY FOR CONVECTION TOMORROW AS FRONT MOVES INTO THE AREA. WILL HAVE MORE ON THAT IN AFTERNOON PACKAGE. SP ********************************************************************* EARLY MORNING FORECAST DISCUSSION 309 AM EDT THU MAY 1 2003 WATER VAPOR SHOWS A WEAK SHORT-WAVE MOVING SLOWLY ACROSS MID- TENNESSEE AND ALABAMA. THIS WAVE WILL MOVE ACROSS THE FORECAST AREA TODAY...BUT MAIN FOCUS FOR CONVECTION WILL CONTINUE TO BE TERRAIN. AIRMASS WILL ONCE AGAIN BE MODERATELY UNSTABLE AND EXPECT CONVECTION TO INTIALLY BREAK OUT ACROSS THE HIGHER ELEVATIONS THEN TRY AND SPREAD INTO THE VALLEY LATE TODAY AND EVENING. CHA SOUNDING SHOWS FAIRLY GOOD MID-LEVEL DRY AIR WHICH WILL ENHANCE POTENTIAL FOR LARGE HAIL AND DAMAGING DOWNBURST WINDS. ALSO...HEIGHT WBZ REMAINS BETWEEN 9500-10000 FT. WILL INCLUDE ISOLATED SEVERE IN THE HWO THIS MORNING. FOR THURSDAY NIGHT...MODELS DIFFER IN CONVECTION POTENTIAL. MESO-ETA HINTS AT AN AREA OF THUNDERSTORMS MOVING ACROSS THE FORECAST AREA. WILL KEEP CHANCE POPS GOING AS FORECAST SOUNDING SHOWS AIRMASS REMAINING MODERATELY UNSTABLE. FOR FRIDAY AFTERNOON AND FRIDAY EVENING...A COLD FRONT WILL APPROACH AND MOVE ACROSS THE FORECAST AREA. FEEL MODELS ARE UNDER-FORECASTING THE POTENTIAL OF THUNDERSTORMS ALONG AND AHEAD OF FROPA. MODELS SHOW A 300 MB JET OF 70+ KNOTS PUNCHING INTO THE TENNESSEE/MISSISSIPPI VALLEY LATE FRIDAY PLACING AREA UNDER FAVORED LEFT FRONT QUADRANT. WILL CONTINUE LIKELY POPS FOR LATE FRIDAY. A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE LATE FRIDAY AFTERNOON AND EVENING. WILL ALSO MENTION THIS POTENTIAL WITHIN THE HWO. FCSTID = 15 CHA 84 61 82 57 / 30 30 60 60 TYS 82 61 80 56 / 30 30 60 60 TRI 79 57 78 54 / 30 40 60 60 OQT 81 61 80 56 / 30 30 60 60 .MRX... NC...NONE. TN...NONE. VA...NONE. DH ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 900 PM EDT APR 30 2003 CONVECTION HAS DIMINISHED RATHER EARLY THIS EVENING...BOTH IN COVERAGE AND INTENSITY. MSAS AND LAPS SHOW THE MOST STABLE AREAS TO BE SW VA AND NE TN...WHILE BEST LIFTED INDICES (-4 TO -6 C) AND HIGHER THETA-E VALUES PERSIST OVER SE TN AND PLATEAU. AREA 88DS CONTINUE TO SHOW SCATTERED TSRA OVER NE AL/NW GA...MOVING SLOWLY NORTH. SEVERAL STORMS PRODUCED DIME TO QUARTER SIZED HAIL THIS AFTERNOON AND EVENING IN OUR AREA...WITH AREA AFFECTED INCREASED BY INTERACTION WITH SEVERAL DISTINCT AND LARGE OUTFLOW BOUNDARIES. WILL UPDATE ZONES AND GRIDS SHORTLY AND GENERALLY LOWER POPS ACROSS THE BOARD...BUT WILL PROBABLY KEEP IN AT LEAST 40% OR SO POPS FOR SE TN REST OF THE NIGHT. .MRX... NC...NONE. TN...NONE. VA...NONE. TG
Hazardous weather outlook, May 1, 4:01 AM EDT, 15 hours 32 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 401 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE... A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHERN APPALACHIANS AND TENNESSEE VALLEY THIS AFTERNOON AND EVENING PRODUCING ANOTHER ROUND OF WIDELY SCATTERED TO SCATTERED THUNDERSTORMS. THE GREATEST COVERAGE OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS. DUE TO THE EXPECTED INSTABILITY AND COLD AIR ALOFT...SOME OF THESE STORMS COULD BECOME SEVERE. LARGE HAIL... DAMAGING THUNDERSTORMS WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL SWEEP ACROSS THE REGION LATE FRIDAY AFTERNOON AND EVENING PRODUCING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY ALSO BECOME SEVERE WITH THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING THUNDERSTORMS WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ALSO...SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
In the hours before
Local storm report, May 1, 5:02 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0454 PM BLOOMINGDALE TN 0.88 IN HAIL
05/01/03 SULLIVAN NICKEL SIZE HAIL IN
BLOOMINGDALE. REPORTED BY
STORM SPOTTER.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:02 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 43 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.